Antibiotic-associated diarrhea is a common condition caused by taking antibiotics (medicines that kill bacteria). Read this article to know more about diarrhea caused by antibiotics.
The consequences of long-term antibiotic administration are diarrhea, antibiotic resistance, impaired immunity, increased cost of treatment, organ failures and deaths and reduction in beneficial phytoestrogens.
Antibiotic-associated diarrhea (AAD) is unexplained diarrhea associated with the use of an antibiotic. AAD may occur up to two to three weeks following the cessation of antibiotic therapy rather than during the treatment. Antibiotics cause diarrhea due to infection by antibiotic-resistant pathogens such as Staphylococcus aureus, Clostridium difficile, Candida albicans, Clostridium perfringens type A, Klebsiella oxytoca, etc. This article will mainly discuss the role of Clostridium difficile in causing antibiotic-associated diarrhea.
Almost all the antibiotics tend to cause diarrhea. But there are a few antibiotics that tend to cause diarrhea and they are as follows.
Ampicillin and Amoxicillin are the types of penicillins and they are the most important ones to cause diarrhea.
Certain cephalosporins like Cephalexin.
Clostridium difficile-associated disease (CDAD) is one among the most important causes of antibiotic-associated diarrhea. It is responsible for 15 to 25 % of cases of AAD. CDAD is a serious condition with a mortality of up to 25 % in frail elderly.The average age of those with Clostridium difficile infection is nearly 20 years older than the average age of those in hospitalization for other reasons. CDAD is defined as unexplained diarrhea occurring after two hours to within two months after antibiotic usage and is often accompanied by fever, abdominal pain, and cramps. CDAD is established when a toxin is identified in the stool, regardless of C.difficile isolation from the stool.
C. difficile is a spore-bearing, gram-positive bacterium, present in ample amounts in the environment. Spores of C.difficile are hard to eradicate as they are resistant to drying and heating, and also resistant to most of the antiseptic disinfectants. The ability to produce spores explains how the organism being fastidious anaerobic, can be acquired from the environment. Broad-spectrum antibiotics such as Clindamycin, Fluoroquinolones, Cephalosporins, etc. most often cause CDAD.
The laboratory diagnosis is based on culture and toxin detection in fecal specimens. Culture is very sensitive, but if carried out without toxin testing, it may lead to misdiagnosis of CDAD as it detects even asymptomatic cases. C. Diff Quik Chek Complete® test is a rapid cassette assay that simultaneously detects both glutamate dehydrogenase (GDH) antigen and toxins A and B of C. difficile in fecal specimens.
The cultivation of the organism, though difficult, is considered gold standard. Although stool culture has high sensitivity, as the rate of asymptomatic carriage of C.difficile among hospitalized patients is high, the specificity for CDAD is low. The disadvantages of the cell cytotoxicity neutralization assay (CCNA) is that it is technically demanding and has a relatively long turnaround time (24 to 48 hours). Although endoscopy is required for the specific diagnosis of PMC, it is an invasive test and not sufficient to diagnose all the cases of CDAD. Newer methods like toxin detection by immunochromatography have a rapid turnaround time and are inexpensive.
C.difficile is acquired from the hospital environment. It causes increased burden in terms of cost and health. The risk factors involved in the acquisition of CDAD are patients aged above 65 years, treatment with broad-spectrum antibiotics, exposure to an infant carrier or infected adult, tracheostomy, immunodeficiency, Ryle’s tube feeding, antacids, intestinal surgeries, chemotherapy, and chronic kidney disease.
C.difficile produces toxins that attack the lining of the intestine. Toxins A and B are the primary virulence factors contributing to the pathogenesis of CDAD, and the genes responsible for these toxins are TcdA and TcdB. The toxin expression is increased by antibiotic concentration. TcdA is a potent enterotoxin. TcdB is cytotoxic and is more potent (~1000 fold) than TcdA. Another toxin is the binary toxin encoded by genes ctdA and ctdB. CDAD may progress to a fatal condition known as pseudomembranous colitis (PMC) with rapidly fatal fulminant colitis and megacolon, resulting in death.
The most crucial aspect in the management of CDAD is an early identification of the disease and the discontinuation of the inciting agent, as it has the potential to emerge as an epidemic strain causing large hospital outbreaks. The treatment and isolation of infected cases decrease not only the treatment cost incurred by the patient but also reduces the morbidity and halts the spread of the disease in the community.
There are a few ways to prevent antibiotic-associated diarrhea and they are,
Being careful with the prescription and medicines. Few medicines will be strictly advised to be taken along with food to avoid digestion issues.
Including probiotics in the daily diet as it can bring in some good bacteria.
To prevent Clostridium difficile, proper hand hygiene has to be followed, especially after using rest rooms.
Antibiotics are meant to kill the harmful bacteria and cure bacterial infections. Using antibiotics to cure colds will not work. Thus, antibiotics have to be used appropriately as overuse may cause antibiotic resistance and issues with the digestive system.
Informing the doctors that one had an experience of antibiotic-associated diarrhea will restrain the doctor from prescribing the same antibiotics again.
Antibiotics-associated diarrhea is a common condition but has to be kept in mind. So that future usage of the same antibiotics can be avoided. The best way to cope with diarrhea is to drink lots of fluids to remain hydrated. One way to combat antibiotics-associated diarrhea is to reduce the intake of fiber foods. Foods that may worsen diarrhea should be strictly avoided. Creamy foods, dairy products, sugars, and sweets can be avoided. Consulting with a doctor if the diarrhea does not cease, is very important. Otherwise the affected individual may become extremely weak.
To treat antibiotic-associated diarrhea, the following can be practiced:
- Discontinuing the antibiotics.
- Changing the medications.
- Giving probiotic supplements
Antibiotic-associated diarrhea (AAD) is unexplained diarrhea that occurs with antibiotics. Sometimes, AAD may also be associated with a clostridium difficile infection. This infection constitutes only a small percentage of AAD.
The antibiotics that may cause AAD may include:
Probiotics are quite effective in treating antibiotic-associated diarrhea. The best probiotics that are used in the treatment of AAD include:
- Lactobacillus rhamnosus G.
- Saccharomyces boulardii.
- Lactobacillus casei.
Broad-spectrum antibiotics are known to cause diarrhea in almost 30 % of the treatment cases. This is because broad-spectrum antibiotics can even kill normal gut flora. These gut flora or microorganisms generally protect the gut from harmful substances.
Inflammation of the colon may be known as colitis. Almost all antibiotics are known to cause colitis. Antibiotics such as Amoxicillin, Fluoroquinolones, and Penicillin have more chance of causing colitis. However, these symptoms usually reduce in a week or ten days after stopping the medications.
AAD may start as soon as one week after commencing the antibiotic medication. After starting the medication, it is referred to as a condition with loose and watery stools. The symptoms gradually disappear after stopping the medications.
Stopping the drug depends on the severity of the condition. If the condition is quite severe, the Doctor may ask you to stop taking the medication or give an alternative medication. But if the condition is not that severe, then diarrhea may subside within a few days. The doctor may also substitute the medication with probiotics.
If you don't take probiotics along with antibiotics, it may cause diarrhea. Antibiotics, especially broad-spectrum antibiotics, are known to cause diarrhea as they disrupt the gut microbial flora.
Hence probiotics are mostly given as a supplement to antibiotics.
Diarrhea can be one of the side effects of amoxicillin. Amoxicillin is an antibiotic that belongs to the macrolides group of antibiotics. Diarrhea due to Amoxicillin may not necessarily occur in everyone. It is advisable to keep yourself hydrated to get over this.
Watery stools or diarrhea can be caused by
- Food poisoning.
- Medications such as antibiotics.
The side effects of antibiotics can include:
- Bloating and constipation.
- Stomach ache.
- Loss of appetite.
Last reviewed at:
20 Oct 2022 - 4 min read
Query: Hello doctor,My mother is now 55 years and has been suffering from irritable bowel syndrome (IBS) for over a year. Her condition was not so bad before. She was diagnosed with intestinal disease and was given some antibiotics like Flagyl or Metronidazole. After she took those pills for a month, she h... Read Full »
Query: Hi doctor, I am having a slightly upset stomach with bloating for the past four months. I thought I had a bug. Two weeks later, it seemed much better. However, my bowel movements did not return to normal. I had mostly constipation for about a month (even though my stomach did not feel as upset anym... Read Full »
Most Popular Articles
Do you have a question on Diarrhea or Chronic Kidney Disease?Ask a Doctor Online